Herbalife Diet Linked to Brain Ailment

Poor Nutrition to Blame in Single Italian Case

From the WebMD Archives

June 10, 2002 -- The 30-year-old Italian woman lost 55 pounds. And for a frightening several days, she also lost normal brain function -- partly due to a weight-loss supplement.

Her coordination left her. She had great trouble opening her eyes -- and when she did, she had double vision and the world seemed constantly in motion. She didn't know what was the matter. At first, neither did her doctors. Finally, they realized she was suffering from Wernicke's encephalopathy -- also known as cerebral beriberi.

What happened? You get beriberi if you don't get enough vitamin B-1, also called thiamine. For 11 months, the woman was on the Herbalife 1,2,3,4 program. This weight-loss diet provided multivitamins, including what should have been plenty of vitamin B-1. Her doctors think that soy protein in the product -- and a genetic predisposition for B-1 deficiency -- kept the woman from getting proper nutrition.

"Our patient had a combination of symptoms such as nausea, vertigo, unsteadiness of stance and gait, double vision, difficulty to open eyes, and illusion of movement of the seen world," GianPietro Sechi, MD, and Alessandro Serra, MD, tell WebMD. "We believe that Wernicke's encephalopathy in our patient has been caused by a combination of dieting and the herbal supplement."

Once Sechi and Serra figured out the woman's problem, they gave her vitamin B-1 shots. She started getting better right away, and was able to leave the hospital a week later. Over the next few months, she completely recovered. The case report appears in the June issue of the journal Neurology.

Cerebral beriberi is most common among alcoholics, but people who follow food fads sometimes come down with the disease. In a recent report from Israel, it happened to two women whose only risk factor was a slimming diet.

"We believe that in susceptible individuals, all prolonged, apparently balanced slimming diets may be a potential risk factor for Wernicke's encephalopathy -- especially in combination with herbal supplements," Sechi and Serra say. "Our study shows the need for great caution in the long-term use of an apparently balanced slimming diet."

Continued

Millions of people have taken the same herbal product and there's never been another report of this happening, says Lawrence A. May, MD, chair of the medical advisory board for Herbalife International. May suggests that the Italian patient probably has an underlying problem that her doctors didn't detect.

"She probably should have eaten a little bit more than she was, but she was losing about a pound a week using this balanced program. That's just about what we would hope to see," May tells WebMD. "The soy theory doesn't make sense. Soy should not interfere with vitamin B-1 absorption. Soy is consumed in much higher levels in Asia, and I haven't seen any problems with vitamin deficiency. Usually any problems are associated with the fiber components of soy beans, and we are using a protein isolate."

Sechi and Serra note that their patient did not go back on the Herbalife diet.

WebMD Health News
© 2002 WebMD, Inc. All rights reserved.

Pagination